Funnel Cloud, Benton
- When
- June 6, 12:42 PM CST to 12:44 PM CST
- Where
- Benton County, Shellsburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.033, -91.600
near the golf course
Scattered thunderstorms developed in a moist atmosphere ahead of a cold front moving through eastern Iowa. Remnant outflow boundaries from convection earlier in the day allowed the storms to pulse severe with the primary threat being large hail.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms developed in a moist atmosphere ahead of a cold front moving through eastern Iowa. Remnant outflow boundaries from convection earlier in the day allowed the storms to pulse severe with the primary threat being large hail. Boundary interactions with the storms resulted in numerous reports of funnel clouds from the public. One boundary interaction resulted in a landspout a few miles north of Keota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 2:44 AM CST, 9 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 344 AM CDT TUE JUN 6 2006 .DISCUSSION... LINE OF ELEVATED THUNDERSTORMS OCCURRING AT LEADING EDGE OF H8 WARM ADVECTION EXTENDED FROM W OF DBQ TO W OF FFL AT 08Z. THIS CONVECTION WAS EXPANDING SOUTH AND E ALONG THE ELEVATED WARM FRONT WITH ADDITIONAL LIFT ASSOCIATED WITH LEADING EDGE OF MID LEVEL FORCING AHEAD OF STRONG VORT MOVING INTO NW MN AND UPPER JET STREAK SEEN ON SATELLITE IMAGERY MOVING INTO NE IA. MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES IN FIRST PERIOD AS COLD FRONT MOVING OUT OF CENTRAL PLAINS TRAVERSES THE AREA. AT 06Z...THIS SURFACE FRONT WAS FROM NW MN THROUGH EASTERN NEB...TO LOW OVER TX PANHANDLE. AXIS OF 60 PLUS F DEWPOINTS EXTENDED WELL AHEAD OF THE FRONT INTO CENTRAL IA. HOWEVER...MOST OF FORECAST AREA WAS STILL BATHED IN RATHER DRY AIRMASS PER 00Z KDVN SOUNDING WITH SURFACE DEWPOINTS AT 08Z STILL LIMITED TO UPPER 40S TO MID 50S. THIS RAIN SPREADING EAST ACROSS NORTHERN HALF OF CWA THIS MORNING SHOULD BEGIN MOISTENING PROCESS...THEN GRADUALLY VEERING LOW LEVEL WINDS WILL BEGIN TO ADVECT HIGHER THETA E AIRMASS INTO AREA BY AFTERNOON. WITH ABSENCE OF CLOUDS SEEN ON SATELLITE UPSTREAM TONIGHT...SHOULD SEE PLENTY OF SUNSHINE ONCE CURRENT CONVECTION CLEARS AREA LATER THIS MORNING. THIS SHOULD ALLOW TEMPERATURES TO REACH INTO LOWER TO MID 80S. THIS...ALONG WITH DEWPOINTS EXPECTED TO REACH INTO LOWER 60S...EXPECTED TO BOOST SBCAPES ABOVE 2 KJ/KG BY AFTERNOON. SPC SLIGHT SEVERE RISK WARRANTED ACROSS ENTIRE CWA GIVEN THE DEEP SHEAR IN AIRMASS AHEAD OF FRONT THIS AFTERNOON AND POTENTIAL FOR WEAK BOUNDARIES TO BE IN PLACE FROM CURRENT CONVECTION. STRONGER MID AND UPPER LEVEL QG FORCING AHEAD OF THE SHORTWAVE LOOKS GREATEST OVER THE NORTHEAST AT MIDDAY. WENT WITH CATEGORICAL POPS FOR CURRENT ACTIVITY THROUGH THIS MORNING ACROSS FAR NORTH...WITH LIKELY ACROSS CENTER. SOUTHWARD EXTENT OF THE ELEVATED THUNDERSTORMS SLOWLY EXPANDING SOUTHWARD IN QUESTION...SO WILL KEEP ONLY LOW POPS IN FAR SOUTH. FOR THIS AFTERNOON...LIKE HIGH RESOLUTION NAM DEPICTION OF CONVECTION BREAKING OUT WELL AHEAD OF FRONT OVER CENTRAL CWA AND KEPT LIKELY POPS OVER ALL BUT FAR WEST AND SOUTH. THIS PRE FRONTAL ACTIVITY SHOULD SPILL OVER INTO EVENING OVER MAINLY NW IL ZONES AND CHANCE POPS GOING THERE FOLLOWING MODEL BLEND OF FRONTAL PASSAGE ACROSS MS RIVER AROUND 03Z. BEYOND...UPPER RIDGE REBOUNDS OUT WEST WITH SURFACE RIDGE DOMINATING WED. SHORT TERM MODELS HAVE SUGGESTION OF WARM FRONT DEVELOPING OVER OR JUST NORTH OF AREA ON THU INTO THU NIGHT WITH MORE ACTIVE PERIOD TO FOLLOW THROUGH WEEKEND AS H8 BAROCLINIC ZONE AT EDGE OF THERMAL RIDGE SETS UP OVER AREA. FOR NOW...WILL KEEP BEGINNING OF EXTENDED PERIOD OF CHANCE POPS ON THU NIGHT WITH NO CHANGES TO FORECAST BEYOND THU. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 AM CDT TUE JUN 6 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 501 AM CDT TUE JUN 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERAL CLUSTERS OF THUNDERSTORMS WILL AFFECT MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS MORNING. THUNDERSTORMS WILL BE CONFINED MAINLY TO AREAS NORTH OF HIGHWAY 34. SOME STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY DOWNPOURS...ESPECIALLY NORTH OF INTERSTATE 80 BEFORE SUNRISE WITH THE ACTIVITY EXPECTED TO DISSIPATE BY 9 AM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON OVER EASTERN IOWA...THEN EXPAND EAST AND SOUTH ACROSS NORTHEAST MISSOURI AND NORTHWEST ILLINOIS INTO EARLY EVENING AS A WEAK COLD FRONT PUSHES THROUGH. SOME STORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS OVER 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO IS POSSIBLE... ESPECIALLY IF STORMS DEVELOP ALONG WEAK BOUNDARIES THAT MAY LINGER FROM MORNING THUNDERSTORMS. THE POTENTIAL FOR SEVERE WEATHER WILL END OVER THE AREA BY SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SHEETS
The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
19 hail, 5 funnel cloud, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
near the golf course
estimated 0.50 to 1 inch of rain in 30 minutes with minor street flooding.
walnut size hail
minor street flooding downtown; estimated 1 to 2 inches of rain in 45 minutes
dime to nickel size hail
up to penny size hail
also reported by the fire department; numerous reports of nickel to quarter size hail. The duration at any one location was 2 to 5 minutes.
dime to penny size hail
Jct of Hwy 13 & Mt Vernon Rd
Nickel to quarter-sized hail.
up to penny size hail. Time estimated based on radar.
numerous reports of funnel clouds along I-80
numerous reports of funnel clouds along I-80
along I-380
mainly pea size with a few big stones just before ending.
corn flattened
possible funnel cloud
mainly pea size hail with some dime size stones along highway 1
several 2 to 3 inch diamter branches down
chunks the size of golfballs and possibly larger
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518978, 5518979, 5518999, 5518980, 5518981, 5519000, 5519001, 5518982, 5518983, 5518984, 5517902, 5517899, 5518985, 5518986, 5518987, 5518988, 5518990, 5518989, 5517903, 5518991, 5518992, 5518993, 5518994, 5518995, 5518996, 5517900, 5518997, 5518998, 5517901.